Heroin use and addiction have a long history in the United States. However, it was not until the grips of the opioid epidemic took hold of our nation that heroin use because mainstream. A significant portion of new heroin users was initially dependent upon or addicted to prescription opioids. Heroin is much cheaper and more easily accessible than drugs like OxyContin and Vicoden, so when these opioids are not available, many turn to heroin to relieve withdrawal symptoms. Unfortunately, this can often lead to heroin overdose.
At Gulf Breeze Recovery, we understand the power of heroin addiction and the amount of destruction it can cause. Many of our clients come to us as the last hope after traditional 12-step approaches to heroin addiction treatment have failed them, leaving them trapped in the cycle of chronic relapse. When you are ready to discover how to break free from the grips of heroin addiction for good, Gulf Breeze Recovery is here to help. Contact us at 833.551.2304.
The Signs and Symptoms of Heroin Abuse
Heroin is one of the most potent and highly addictive substances known, second only to fentanyl. Heroin is an opioid derived from the Asian poppy that works by attaching to opioid receptors, releasing a rush of dopamine that creates an almost instant feeling of euphoria. In essence, heroin hijacks your natural ability to find pleasure in anything else.
Many people who turn to heroin falsely believe that it is safe to use it occasionally. However, heroin is not safe to use in any amount. Physical dependence and tolerance can develop after just one use because it is so powerful. Further, it only takes one use to overdose.
The signs and symptoms of heroin abuse will vary based on several factors, including genetic makeup, the amount used, frequency of use, other substances in the system, and the level of dependency or addiction. A shortlist of the common signs and symptoms of heroin abuse include, but are not limited to:
- Mood swings ranging from euphoria to depression
- Anxiety, agitation, and irritability
- Significant weight loss
- Track marks from using and scabs or bruises from skin-picking
- Lack of attention to personal hygiene
- Nodding off in conversation or at other odd times
- A decline in performance at work or school
- Inability to tend to daily responsibilities
- Hallucinations, delusions, disorientation, or paranoia
Research indicates that one in four people who try heroin will develop dependency. Heroin users quickly develop a tolerance, needing more and more of the drug each time to produce the same effects. This increases the risk not only for addiction but for overdose.
Learn to Recognize the Signs of Heroin Overdose
It can often be difficult to distinguish between someone very high and someone experiencing an overdose, but learning to recognize the difference can be the difference between life and death. Following are signs that someone is high on heroin or another opioid:
- Constricted (tiny) pupils
- Heavy eyelids and dark, puffy circles around the eyes
- Droopy facial expressions
- Slack muscles
- Slurred speech
- Nodding off
- Scratching or picking at skin
- Slow to respond to outside stimuli
Opioid drugs like heroin depress respiration, especially in larges doses. Therefore, the primary sign of a heroin overdose is reduced or stopped breathing. If you suspect someone has overdosed on heroin, call 911 immediately. If Narcan is available, use it. Other signs of a heroin overdose can include:
- Making choking or gurgling sounds
- Slow, erratic, or no pulse
- Pale or ashen skin that may be cool to the touch
- Lips and fingernails are blue or purplish-black
- Discolored tongue
- Spasms or seizures
- Loss of consciousness
Someone who has overdosed will not respond to outside stimuli. They might be awake but unable to speak. Very few people die from an overdose immediately. Therefore, being able to recognize these signs can save someone’s life.
What to Expect from Heroin Withdrawal
Heroin is both physically and psychologically addictive. The fear of withdrawal symptoms is often a deterrent to quitting, even for those who desperately want to. Withdrawal symptoms can develop within a few hours and are more severe for long-term, heavy users. Common withdrawal symptoms include:
- Intense cravings for heroin
- Nausea, vomiting, and diarrhea
- Severe muscle, bone, and body aches and pains
- Runny nose
- Extreme hot and cold sweats
- Cramping in the limbs
Individuals who have a long history of heroin use, have previously detoxed, have cross-addictions, or have co-occurring disorders typically have more severe withdrawal symptoms and are at higher risk for complications. Especially for heroin and other opioids, a medically supervised detox is the best choice.
Discover Heroin Addiction Treatment at Gulf Breeze Recovery
At Gulf Breeze Recovery, our heroin addiction treatment program provides the strategies, coping mechanisms, tools, and support to discover the roots of your heroin addiction and overcome it to maintain recovery for the long term. Contact our team at 833.551.2304 when you have decided it is time to take back control of your life.